Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 22, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 14, 2024, 4:00 AM CDT for St. Clair County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2024, 4:00 AM CDT (09:00 UTC)
- Expired
- Mar 14, 2024, 4:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County St. Clair County, MO
The radar
The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 834 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 2:23 AM CDT, 1 hour 37 minutes earlier. Its key messages:
- Early morning thunderstorms possible in southeast Kansas into west central and central Missouri. Some large hail and damaging winds possible.
- Enhanced Risk (level 3 out of 5) for severe storms this afternoon into the evening. Hail up to the size of baseballs and damaging wind gusts up to 60-70 mph are possible. There is also a low chance for a tornado or two. The greatest threat is along and south of I-44.
- Generally dry weather through the remainder of the period. Some near freezing to sub freezing temperatures possible Monday morning and Tuesday morning.
Area forecast discussion, Mar 14, 2:23 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Springfield MO 223 AM CDT Thu Mar 14 2024 .KEY MESSAGES... - Early morning thunderstorms possible in southeast Kansas into west central and central Missouri. Some large hail and damaging winds possible. - Enhanced Risk (level 3 out of 5) for severe storms this afternoon into the evening. Hail up to the size of baseballs and damaging wind gusts up to 60-70 mph are possible. There is also a low chance for a tornado or two. The greatest threat is along and south of I-44. - Generally dry weather through the remainder of the period. Some near freezing to sub freezing temperatures possible Monday morning and Tuesday morning. && .SHORT TERM /THROUGH FRIDAY/... Issued at 222 AM CDT Thu Mar 14 2024 Current conditions and synoptic overview: A cluster of thunderstorms has developed just east of Wichita shortly after midnight in advance of an upper level shortwave over western Kansas and dryline in the vicinity. This activity is shifting northeast and will push into southeast Kansas and west central Missouri overnight. An area of surface low presssure was located over eastern Kansas with a warm front extending east across northern Missouri. Temperatures across the warm sector over our CWA were in the mid 60s with dew points in the upper 50s. Water vapor imagery and upper air analysis showed a cutoff low over the Great Basin with broad diffluent flow out of the southwest across the area. Rest of the overnight into this morning: HREF progs continue to transition the convection over eastern Kansas to the northeast which may affect a small portion of our CWA which is currently under a severe thunderstorm watch until 6 AM. Hail to the size of golf balls and 60 mph winds will be possible with the stronger storms which will likely be confined in our area to southeast Kansas into west central and central Missouri. Weakening should take place towards sunrise as it moves into central Missouri. This afternoon and tonight: Morning heating ahead of a dryline/cold front in eastern Kansas will increase instability over the area by the early afternoon. This combined with a broad area of upper level diffluence should lead to convective intitiation by early to mid afternoon over the area with the main area expected along and southeast of the I-44 corridor. Initial potential for supercells during the afternoon and early evening with all modes of severe weather possible. The highest risk will be with large hail to the size of baseballs. 60 to 70 mph winds and isolated tornadoes will also be possible. More mixed mode storms with storm clusters and line segments will be possible for the late evening into part of the overnight as this convection shifts out of the area. Any repeat convection over the same areas could lead to some localized isolated flooding. Friday: A drier air mass will build into the area on Friday with surface high pressure and all convection likely shifted southeast of the area by Friday morning. Highs will be cooler in the mid 50s to low 60s. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Issued at 222 AM CDT Thu Mar 14 2024 Friday night - Sunday: Upper level cutoff low over the southwest U.S. will not move much during this period as it remains caught underneath a high amplitude ridge axis. On the front side of the ridge, a northern stream jet will dive south into the plains. Another cold front will push through the area late Saturday into Saturday night, but this front should come through dry. Sunday night - Tuesday: A Canadian air mass will then push into the area behind the cold front. Lows by Monday morning will be in the upper 20s in central Missouri to the low 30s near freezing over far southern Missouri. Highs on Monday will only be in the upper 40s to low 50s. Lows by Tuesday morning will be coldest in the east to mid to upper 20s and low to mid 30s in the west. The surface high will shift to the south of the area on Tuesday with warmer conditions then building back into the area from the west. Wednesday: The cutoff low will begin to open up and shift eastward by the middle of the week and may bring some showers to the area late in the day Wednesday. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1236 AM CDT Thu Mar 14 2024 For the 06z TAFS, newly forming convection just east of Wichita should stay north of the TAF sites as it shifts northeast into southeast Kansas and west central Missouri overnight. Convection initiation on Thursday is expected in the early to mid afternoon hours and will continue through the evening hours. Gusty southerly winds of 15 to 25 kts will be possible through the day, with the front shifting the winds to the northwest during the evening. Some strong to severe convection will be possible and any severe convection could produce variable wind gusts up to 60 mph with large hail also possible. We are expecting some stratus to develop towards morning in the MVFR category. Within the convection some MVFR to IFR conditions are expected. Clearing will take place late in the TAF period. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Lindenberg
Hazardous weather outlook, Mar 14, 3:47 AM CDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 347 AM CDT Thu Mar 14 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 347 AM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... Some strong to severe thunderstorms with wind gusts up to 60 mph and hail to the size of quarters will be possible over southeast Kansas into central Missouri early this morning. A cold front will begin to push into the area this afternoon with numerous thunderstorms developing ahead of the front. Strong to severe storms with all modes of severe weather will be possible. Hail to the size of baseballs, damaging wind gusts up to 70 mph and isolated tornadoes will all be possible. If storms can move across the same locations, then a localized flooding risk will also be possible. The best chance of severe storms will be from midday through midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There will be some chances of elevated fire weather conditions late this weekend into early next week. There is a chance for sub-freezing temperatures on Sunday night and again on Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for areas mainly along and south of the interstate 44 corridor. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Special weather statement, Mar 14, 2:57 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
257 AM CDT Thu Mar 14 2024
KSZ073-140830-
Bourbon KS-
257 AM CDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT BOURBON COUNTY THROUGH 330 AM
CDT...
At 257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Moran to near Bronson to
10 miles south of La Harpe. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Scott, Marmaton, Bronson, Uniontown, Fulton, Redfield, Mapleton,
Petersburg, Hammond, Devon, Harding, and Xenia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Kansas...and west central Missouri.
&&
LAT...LON 3792 9508 3803 9508 3804 9494 3804 9461
3780 9462 3773 9509
TIME...MOT...LOC 0757Z 249DEG 43KT 3797 9505 3785 9511 3777 9524
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
NelsonSpecial weather statement, Mar 14, 3:45 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
345 AM CDT Thu Mar 14 2024
KSZ073-097-140915-
Bourbon KS-Crawford KS-
345 AM CDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BOURBON AND NORTHWESTERN
CRAWFORD COUNTIES THROUGH 415 AM CDT...
At 345 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hepler to near Walnut to St. Paul.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Scott, Marmaton, Uniontown, Walnut, Redfield, Hepler,
Hiattville, Petersburg, Porterville, Pawnee Station, and Hammond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Kansas.
&&
LAT...LON 3775 9508 3786 9508 3795 9462 3777 9462
3764 9479 3754 9509 3774 9509
TIME...MOT...LOC 0845Z 259DEG 35KT 3775 9496 3763 9505 3754 9519
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NelsonThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 4:24 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 36 min |
| Mar 14, 4:27 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 48 min |
| Mar 14, 5:21 AM CDT | Areal Flood Advisory | SGF | Cedar, St. Clair, Vernon | 6 hr |
| Mar 14, 7:25 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 35 min |
| Mar 14, 1:31 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 59 min |
| Mar 14, 2:10 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Jasper, Lawrence, Newton | 65 min |
| Mar 14, 2:25 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 65 min |
| Mar 14, 2:51 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Greene, Lawrence, Stone, Taney | 54 min |
| Mar 14, 3:27 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Lawrence, Polk | 48 min |
| Mar 14, 3:30 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 60 min |
| Mar 14, 3:34 PM CDT | Tornado Warning | SGF | Christian | 26 min |
| Mar 14, 3:40 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 50 min |
| Mar 14, 3:44 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone, Taney | 31 min |
| Mar 14, 3:47 PM CDT | Tornado Warning | SGF | Christian, Greene, Webster | 28 min |
| Mar 14, 4:04 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Miller, Pulaski | 41 min |
| Mar 14, 4:18 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas | 27 min |
| Mar 14, 4:21 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas, Webster, Wright | 54 min |
| Mar 14, 4:25 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark, Taney | 65 min |
| Mar 14, 4:38 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas, Wright | 37 min |
| Mar 14, 5:02 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Howell, Phelps, Pulaski, Shannon, Texas | 58 min |
| Mar 14, 5:08 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 37 min |
| Mar 14, 5:26 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Ozark | 64 min |
| Mar 14, 5:51 PM CDT | Severe Thunderstorm Warning | SGF | Miller, Morgan | 24 min |
| Mar 14, 5:54 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 36 min |
| Mar 14, 2:57 AM CDT | Special Weather Statement | SGF | Bourbon | 33 min |
| Mar 14, 3:45 AM CDT | Special Weather Statement | SGF | Bourbon | 30 min |
| Mar 14, 4:06 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.